Alert archive / Massachusetts / Heat Advisories in 2012

Heat Advisory 3, NWS Boston/Norton, MA

July 17, 20124 states

NWS Boston/Norton, MA issued this heat advisory at Jul 17, 2012, 3:56 AM EDT for 4 states. It took effect at Jul 17, 2012, 1:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2012, 3:56 AM EDT (07:56 UTC)
In effect from
Jul 17, 2012, 1:00 PM EDT
Expired
Jul 17, 2012, 7:00 PM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Cheshire County, NH, Hillsborough County, NH, Kent County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 56 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 7.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WWUS71 KBOX 170756
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
356 AM EDT TUE JUL 17 2012

CTZ002>004-MAZ003>007-010>018-026-NHZ011-012-015-RIZ001>004-006-
171600-
/O.NEW.KBOX.HT.Y.0003.120717T1700Z-120717T2300Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...GREENFIELD...ORANGE...BARRE...
FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...GLOUCESTER...
AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...
FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...TAUNTON...
BROCKTON...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE...FOSTER...SMITHFIELD...PROVIDENCE...
WEST GREENWICH...WARWICK...NARRAGANSETT...WESTERLY
356 AM EDT TUE JUL 17 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING.

* HEAT INDEX VALUES...UP TO 102 DUE TO TEMPERATURES IN THE MID
  90S...AND DEWPOINTS NEAR 70. 

* IMPACTS...HEAT INDEX VALUES UP TO 103 WILL RESULT IN DANGEROUS
  CONDITIONS FOR THOSE SPENDING PROLONGED PERIOD OF TIME OUTDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. AVOID PROLONGED WORK IN THE SUN OR IN POORLY VENTILATED
AREAS. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ENVIRONMENT...STAY OUT OF THE SUN...AND CHECK IN ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY - CALL 9 1 1. 

&&

$$

WTB
2 follow-up statements
789 
WWUS71 KBOX 171422
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1022 AM EDT TUE JUL 17 2012

CTZ002>004-MAZ003>007-010>018-026-NHZ011-012-015-RIZ001>004-006-
172300-
/O.CON.KBOX.HT.Y.0003.120717T1700Z-120717T2300Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...GREENFIELD...ORANGE...BARRE...
FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...GLOUCESTER...
AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...
FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...TAUNTON...
BROCKTON...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE...FOSTER...SMITHFIELD...PROVIDENCE...
WEST GREENWICH...WARWICK...NARRAGANSETT...WESTERLY
1022 AM EDT TUE JUL 17 2012

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM UNTIL 7 PM EDT THIS
EVENING...

* HEAT INDEX VALUES...UP TO 104 DUE TO TEMPERATURES IN THE MID
  AND UPPER 90S...AND DEWPOINTS NEAR 70.

* IMPACTS...HEAT INDEX VALUES UP TO 104 WILL RESULT IN DANGEROUS
  CONDITIONS FOR THOSE SPENDING PROLONGED PERIOD OF TIME OUTDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. AVOID PROLONGED WORK IN THE SUN OR IN POORLY VENTILATED
AREAS. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ENVIRONMENT...STAY OUT OF THE SUN...AND CHECK IN ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY - CALL 9 1 1.

&&

$$

NOCERA
721 
WWUS71 KBOX 172056
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
456 PM EDT TUE JUL 17 2012

CTZ002>004-MAZ003>007-010>018-026-NHZ011-012-015-RIZ001>004-006-
172300-
/O.CON.KBOX.HT.Y.0003.000000T0000Z-120717T2300Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...GREENFIELD...ORANGE...BARRE...
FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...GLOUCESTER...
AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...
FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...TAUNTON...
BROCKTON...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE...FOSTER...SMITHFIELD...PROVIDENCE...
WEST GREENWICH...WARWICK...NARRAGANSETT...WESTERLY
456 PM EDT TUE JUL 17 2012

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* HEAT INDEX VALUES...UP TO 104 DUE TO TEMPERATURES IN THE MID 
  AND UPPER 90S...AND DEWPOINTS NEAR 70. 

* IMPACTS...HEAT INDEX VALUES UP TO 104 WILL RESULT IN DANGEROUS 
  CONDITIONS FOR THOSE SPENDING PROLONGED PERIOD OF TIME 
  OUTDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. AVOID PROLONGED WORK IN THE SUN OR IN POORLY VENTILATED
AREAS. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ENVIRONMENT...STAY OUT OF THE SUN...AND CHECK IN ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY - CALL 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this heat advisory went out at Jul 17, 3:54 AM EDT, 2 minutes earlier.

Area forecast discussion, Jul 17, 3:54 AM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
354 AM EDT TUE JUL 17 2012

.SYNOPSIS...
HOT AND HUMID WEATHER WILL PERSIST THROUGH WEDNESDAY. A COLD FRONT
WILL BRING A ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS
WEDNESDAY INTO WEDNESDAY NIGHT WHICH WILL BREAK THE HEAT AND
HUMIDITY. SEASONABLE TEMPERATURES AND LOWER HUMIDITY WILL FOLLOW
THURSDAY INTO NEXT WEEKEND AS A HIGH PRESSURE BUILDS IN FROM
CANADA. WARMER AND MORE HUMID CONDITIONS WILL RETURN NEXT MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK HIGH PRESSURE BUILDS OVER THE REGION. ALTOCUMULUS MOVING FROM
THE GREAT LAKES MAY PROVIDE SOME CLOUDS...BUT STILL SUFFICIENT
SUN TO EXPECT FULL MIXING. MODEL MIXING DEPTHS REACH 7000 FEET.
TEMPS AT 850 MB REACH 20-21C WHILE 800 MB TEMPS REACH 16-17C
/EQUIV TO 21-22C AT 850 MB/. SO IF WE DO GET FULL MIXING THEN
FORECAST MAX TEMPS OF 95-97F ARE QUITE REASONABLE AND CAN/T RULE
OUT A 98-99F.

COMBINE THE HEAT WITH DEWPOINTS IN THE UPPER 60S AND LOW 70S THAT
LEADS TO APPARENT TEMPS OF 100-103F. THESE VALUES...WHILE NOT
COVERING EVERY SQUARE FOOT OF SOUTHERN NEW ENGLAND...DO COVER
PARTS OF MOST OF THE FORECAST AREA. THE REGIONS NOT COVERED ARE
THE EAST SLOPES OF THE BERKSHIRES/SOUTH COAST AND ISLANDS. MOST OF
THE CENTRAL HILLS ARE OUTSIDE...BUT LOWER PARTS OF CHESHIRE-
HILLSBOROUGH-WORCESTER-WINDHAM DO REACH CRITERIA. WE PLAN TO
ISSUE A HEAT ADVISORY WITH THIS PACKAGE FOR MOST OF SOUTHERN NEW
ENGLAND...LEAVING OUT THE EAST SLOPES OF THE BERKS...AND THE SOUTH
COAST EASTWARD FROM NEWPORT.

THE OTHER CONCERN IS CONVECTION. THE STRONG HEATING EXTENDS DEEP
INTO THE ATMOSPHERE. TEMPS AT 700 MB ARE FORECAST TO REACH 10C
SOUTH OF THE MASS PIKE AND COME CLOSE IN NORTHERN AREAS. LAPSE
RATES ALOFT WILL BE MEDIOCRE WITH 850-500 MB VALUES AROUND
6C/KM...MAY A LITTLE STRONGER TOWARD EVENING. THE UPPER JET WILL
BE WELL NORTH OF THE REGION SO UPPER VENTING WILL BE SMALL. BUT
THERE WILL BE A LOT OF MOISTURE WITH PCPBL WATER VALUES BETWEEN
1.75 AND 2.00 INCHES. WE WILL CONTINUE TO MENTION SLIGHT CHANCE
POPS IN SOUTHERN NH AND FAR NORTHERN MASS WITH POPS LESS THAN 15
PCT FARTHER SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
TONIGHT...
ANY CONVECTION SHOULD FALL APART QUICKLY TOWARD SUNSET. DEWPOINTS
WILL REMAIN NEAR 70 WITH DIMINISHING WIND...SO POTENTIAL FOR FOG
AREAS WITH POOR VSBYS.

WEDNESDAY...
A COLD FRONT CURRENTLY OVER THE GREAT LAKES WILL DROP SOUTH ACROSS
SOUTHERN NEW ENGLAND. LOW CONFIDENCE ON THE MORNING POSITION OF
THE FRONT...BUT MODEL CONSENSUS WOULD PLACE IT ALONG THE MASS/NH
BORDER. MOTION SOUTH WOULD BE SLOW...MODEL CONSENSUS PLACES THE
FRONT ALONG THE SOUTH COAST IN THE EVENING.

TEMPS ALOFT REMAIN QUITE WARM WITH AFTERNOON TEMPS AT 850 MB
17-19C. CLOUDS ALONG THE FRONT MAY INTERFERE WITH FULL
MIXING...BUT EXPECT ENOUGH HEATING TO BRING MAX TEMPS TO AROUND
90S OR INTO THE LOWER 90S. THIS MAY BE LOW ENOUGH TO ESCAPE
ANOTHER HEAT ADVISORY...BUT IT WILL STILL BE WARM AND MUGGY.

WITH A FRONT IN THE NEIGHBORHOOD THE QUESTION TURNS TO CONVECTION.
MID LEVEL TEMPS ARE EXPECTED TO COOL A LITTLE...ELIMINATING THE
THREAT OF CAPPING. STABILITY PARAMETERS WILL BE UNSTABLE WITH
SHOWALTER ROUGHLY -2 TO -4 WITH LOWEST VALUES SOUTH OF THE MASS
PIKE...AND CAPES ARE FORECAST 1000-2000 IN NORTHERN MASS AND
2000-3000 IN CT-RI-SE MASS. UPPER TROUGH DIGGING OVER THE
NORTHEAST WILL BRING THE UPPER JET CLOSER TO THE REGION. MID LEVEL
LAPSE RATES REACH 6.5C/KM ALONG THE SOUTH COAST BUT TREND LESS
FAVORABLE FARTHER NORTH. PUT IT ALL TOGETHER...WE EXPECT CHANCE
POPS ALL AREAS...HIGH-END CHANCE POPS IN THE SOUTH TRENDING LOWER
FARTHER NORTH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...

* THUNDERSTORMS/SHOWERS LINGER INTO EARLY THU
* MORE SEASONABLE TEMPS WITH LOWER HUMIDITY THU THROUGH THE
  WEEKEND

OVERVIEW AND MODEL PREFERENCES...
17/00Z MODEL GUIDANCE IN FAIR AGREEMENT THROUGH THE LONG
TERM...PARTICULARLY WITH THE PROGGED SYNOPTIC SCALE PATTERN SHIFT
LATE IN THE WEEK AND THE WEEKEND... A TREND TOWARD A NEAR NEUTRAL
TO WEAKLY POSITIVE PNA PATTERN WITH A DIGGING/DEEPENING TROF OVER
ERN CANADA. THIS SUPPORTS DRY NW FLOW /A FEATURE ON ALL LONG
RANGE GUIDANCE/ LATE IN THE WEEK AND THE WEEKEND.
OTHERWISE...THERE ARE SOME SLIGHT TIMING/QPF DIFFERENCES WITH THE
COLD FRONT SAGGING S OF THE REGION AROUND MID WEEK...BUT THE
DRYING TREND THEREAFTER IS GENERALLY WELL AGREED UPON.
THEREFORE...WILL CONTINUE TO FAVOR THE SLOWER TIMING OF THE COLD
FRONT WITH A FOCUS ON THE ECMWF AS A BASELINE THROUGH THE MID
TERM...THEN TREND TOWARD A DRY ECMWF/CMC BLEND AS A BASELINE
THROUGH THE WEEKEND AS THE GFS AND MANY OF ITS GEFS MEMBERS ARE
ATTEMPTING TO CREATE DIURNAL QPF IN A VERY UNFAVORABLE
ENVIRONMENT.

DETAILS...

WED NIGHT INTO THU...
SFC COLD FRONT WILL BE GRADUALLY SHIFTING S OF THE REGION THROUGH
THIS PERIOD. WHILE THERE ARE SOME TIMING DIFFERENCES AS MENTIONED
ABOVE...WITH THE FRONT BECOMING NEARLY PARALLEL WITH THE ZONAL
FLOW ALOFT...THE SLOWER TIMING SUGGESTED IN THE ECMWF IS FAVORED.
THEREFORE...BY 00Z THU...THE FRONT WILL BE JUST ALONG THE
IMMEDIATE S COAST OF NEW ENGLAND...THEN SHIFTING TO THE DELMARVA
BY 00Z FRI. THE KEY WITH THIS FRONT WILL BE THE LIFT IT PROVIDES
TO WORK WITH ANY REMAINING INSTABILITY FROM THE DAY WED. IT
APPEARS THAT THE EARLY OVERNIGHT HOURS WED NIGHT...THERE MAY BE
SOME REMNANT SFC BASED CAPE WITH VALUES 1000-1500J/KG...SO EXPECT
AT LEAST THE THREAT FOR THUNDER THROUGH ABOUT 06Z. AFTER THIS
POINT INSTABILITY WILL BE WAINING DUE TO LOSS OF DIURNAL HEATING
AND THE DRIER...COOLER AIR BEGINNING TO SPILL OVER FROM THE N.
LAPSE RATES WILL BE GRADUALLY DECREASING TO VALUES CLOSE TO 5C/KM
BY THU MORNING...SO FEEL THAT TSTM THREAT WILL BE MINIMAL OVER THE
LAND AFTER WED NIGHT.

THE OTHER ISSUE WILL BE THE POTENTIAL FOR DAYTIME CONVECTION
PARTICULARLY OVER THE SRN WATERS AND THE CHANCE FOR SOME ISOLATED
HEAVY RAIN POCKETS IN THE MORE STABLE AIRMASS BEHIND IT. WITH A
FOCUS FOR LIFT PROVIDED BY THE SLOW MOVING FRONT THU...THERE IS
THE CHANCE FOR INSTABILITY INCREASING AGAIN IN THE NEAR FRONTAL
ENVIRONMENT DURING THE DAY WITH SOME NEAR 1000J/KG CAPE ONCE AGAIN
APPEARING. THE FOCUS WILL BE ON THE S COASTAL WATERS HOWEVER...AS
BEHIND THE FRONT THE DRY AIRMASS WILL BE LEADING TO A LOSS OF THIS
INSTABILITY OVER THE LAND. IMMEDIATELY BEHIND THE FRONT WED NIGHT
INTO EARLY THU THOUGH...WILL BE THE THREAT FOR SOME HEAVIER
SHOWERS TO LINGER DUE TO PWAT VALUES TAKING SOME TIME TO DROP FROM
THE NEAR 2.0 INCHES. SO WILL HAVE TO MONITOR THIS THREAT
PARTICULARLY FOR SRN AREAS ALL THE WAY INTO THE DAY THU.

ALL OF THIS ADDS UP TO A PERIOD OF PROLONGED UNSETTLED WX WITH
TSTMS/SHOWERS/HEAVY RAIN PARTICULARLY FOR THE REGIONS S OF THE
MASS PIKE FROM WED NIGHT INTO THU...WITH A TREND TOWARD DRIER AND
SUNNY CONDITIONS FROM N TO S DURING THE DAY.

FRI INTO EARLY NEXT WEEK...
WITH THE PATTERN SHIFTING TO A NEAR NEUTRAL TO POSITIVE PNA
PATTERN THANKS TO A DEEPENING AND DIGGING TROF IN ERN CANADA...THE
FLOW PATTERN WILL BE GENERALLY OUT OF THE NW WITH COOLER AND DRIER
CP DRAW. BROAD UPPER LVL RIDGING THE THE W WILL ALLOW FOR A STRONG
AND SLOW MOVING HIGH PRES TO BUILD OVER THE REGION DURING THE
PERIOD. THIS WILL LEAD TO COOLER/DRIER CONDITIONS THROUGH THE
WEEKEND WITH TEMPS CLOSER TO THE NORMAL VALUES FOR LATE JULY WITH
PLEASANT DWPTS. ATTM...HAVE GONE WITH A DRY FORECAST DESPITE GFS
ATTEMPTING TO GENERATE SOME DIURNAL CONVECTIVE QPF ESPECIALLY OVER
THE WEEKEND. THE DRY COLUMN ON SOUNDINGS FROM THE OPNL GFS AND
OTHER LONG RANGE GUIDANCE FAVOR A DRY FORECAST WITH LITTLE
INSTABILITY AVAILABLE FOR CONVECTION. WILL ALSO DELAY TIMING OF A
SECOND FRONTAL BOUNDARY EARLY NEXT WEEK AS THE GFS IS LIKELY
SHOWING ITS TYPICAL LONG RANGE FAST BIAS...BECAUSE THE ECMWF/CMC
AND MANY GEFS MEMBERS DO NOT BRING IT THROUGH AS QUICKLY.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT

OVERVIEW...HIGH CONFIDENCE.
VFR TODAY AND TONIGHT WITH PATCHY MVFR/IFR IN LATE NIGHT/EARLY
MORNING FOG. LOW RISK OF AN ISOLATED TSTM ACROSS SOUTHWEST NH AND
POSSIBLY NORTHERN MASS. MODERATE RISK OF TSTMS DEVELOPING
WEDNESDAY ESPECIALLY ACROSS AREAS SOUTH OF THE MASS PIKE. BRIEF
MVFR/IFR CONDITIONS WITH ANY TSTMS.

KBOS TAF...HIGH CONFIDENCE. VFR. INCREASING SOUTHWEST WIND WILL
KEEP THE SEA BREEZE FROM DEVELOPING.

KBDL TAF...HIGH CONFIDENCE. VFR.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WEDNESDAY NIGHT...MODERATE CONFIDENCE. ANY TSTMS WILL BECOME
FOCUSED NEAR THE S COAST WITH PERIOD OF MVFR/IFR.

THURSDAY THROUGH SATURDAY...HIGH CONFIDENCE VFR.  BUT LOW PROB OF
LINGERING MVFR CONDITIONS OVER THE CAPE/ISLANDS THU MORNING.

&&

.MARINE...
TODAY...
SW WINDS TODAY WITH GUSTS 15-20 KT. LOW PROBABILITY OF 25 KT NEAR
SHORE. GOOD VSBY WITH JUST A LOW PROBABILITY OF AN AFTERNOON
SHOWER/TSTM NORTH OF CAPE ANN.

TONIGHT...
QUIET WEATHER WITH GUSTY SW WINDS DIMINISHING WITH SUNSET. A 5
FOOT SWELL MAY BUILD ON THE SOUTHERN OUTER WATERS BUT THE
REMAINING WATERS SHOULD STAY BELOW 5 FEET. WILL PUT UP A SMALL
CRAFT FOR HAZARDOUS SEAS ON THE SOUTHERN OUTER WATERS. AREAS OF
FOG AFTER MIDNIGHT WITH LOCALLY POOR VISIBILITY.

WEDNESDAY...
WINDS AND SEAS WILL BE BELOW SMALL CRAFT LEVELS.  SEAS WILL
DIMINISH BELOW 5 FEET ON THE SOUTHERN OUTER WATERS.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

HIGH CONFIDENCE THAT WINDS WILL REMAIN BELOW SCA THROUGH THE PERIOD.
SW FLOW WED WILL SHIFT TO N/NE LATE WED NIGHT INTO THU WITH MAINLY
EASTERLY FLOW PERSISTING INTO SAT.

MODERATE CONFIDENCE FOR SEAS...THERE IS THE CHANCE THAT SEAS WILL
BRIEFLY REACH 5-6 FT OVER THE SRN AND SERN WATERS WED NIGHT INTO
THU...WITH SMALL CRAFT ADVISORIES POSSIBLY NEEDED.

WINDS AND SEAS THEN REMAIN BELOW SCA THRESHOLDS THROUGH THE
WEEKEND WITH HIGH PRES BUILDING OVER THE WATERS.

&&

.CLIMATE...
RECORD HIGHS FOR TUE JUL 17...

BOS...98 IN 1999 AND PREVIOUS YEARS
PVD...97 IN 1999 AND PREVIOUS YEARS
BDL...97 IN 1999
ORH...93 IN 1900

RECORD HIGHS FOR WED JUL 18...

BOS...98...1982
ORH...93...1982 AND PREVIOUS YEARS
BDL...99...1982
PVD...98...1999 AND PREVIOUS YEARS

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR CTZ002>004.
MA...AIR QUALITY ALERT FROM 11 AM THIS MORNING TO 11 PM EDT THIS
     EVENING FOR MAZ020>024.
     HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR MAZ003>007-010>018-026.
NH...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR NHZ011-012-015.
RI...AIR QUALITY ALERT FROM 11 AM THIS MORNING TO 11 PM EDT THIS
     EVENING FOR RIZ002>008.
     HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR RIZ001>004-006.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM MIDNIGHT TONIGHT
     TO 8 AM EDT WEDNESDAY FOR ANZ254>256.

&&

SYNOPSIS...WTB/DOODY
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...DOODY
AVIATION...WTB/DOODY
MARINE...WTB/DOODY
CLIMATE...STAFF
Hazardous weather outlook, Jul 16, 5:03 PM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
503 PM EDT MON JUL 16 2012

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001-172115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
503 PM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS THE POTENTIAL THAT A HEAT ADVISORY COULD BE REQUIRED FOR A
PORTION OF THE REGION TUESDAY...AND AGAIN WEDNESDAY FOR PORTIONS OF
NORTHERN CONNECTICUT...RHODE ISLAND AND SOUTHEAST MASSACHUSETTS.

THERE IS THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS
WEDNESDAY...AND HEAVY RAINFALL NEAR THE SOUTH COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020>024-RIZ002>008-172115-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
503 PM EDT MON JUL 16 2012

...AIR QUALITY ALERT IN EFFECT FROM 11 AM TO 11 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS THE POTENTIAL THAT A HEAT ADVISORY COULD BE REQUIRED FOR A
PORTION OF THE REGION TUESDAY...AND AGAIN WEDNESDAY FOR PORTIONS OF
RHODE ISLAND AND SOUTHEAST MASSACHUSETTS.

THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-172115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
503 PM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:57 AM EDTSmall Craft Advisory for Hazardous SeasBOX13 hr
Jul 17, 2:09 PM EDTSmall Craft AdvisoryBOX8 hr
Jul 17, 6:52 PM EDTSpecial Weather StatementBOXHillsborough53 min
Jul 17, 7:22 PM EDTSevere Thunderstorm WarningBOXHillsborough38 min

Nearby

Heat Advisories in Massachusetts, 2012Heat Advisories in Rhode Island, 2012Heat Advisories in Connecticut, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.